Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 189, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2018, 5:29 PM MDT for Laramie County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2018, 5:29 PM MDT (23:29 UTC)
- Expired
- Jul 27, 2018, 6:15 PM MDT
- In force
- 46 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:04 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:19 PM MDT, 10 minutes earlier.
Area forecast discussion, Jul 27, 5:19 PM MDT, 10 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 519 PM MDT Fri Jul 27 2018 .SHORT TERM...(This evening through Saturday) Issued at 317 PM MDT Fri Jul 27 2018 Active weather to continue today into Saturday. Severe thunderstorms likely both days. Currently...Second of three shortwaves seen on water vapor imagery moving through southern Wyoming at this time. Likely the main factor on rapid development of storms to our west across southern Carbon, Albany Counties along the stalled out frontal boundary. Storms are severe as we just got a report of quarter sized hail just west of Cheyenne. Third shortwave seen across northwestern Wyoming, tracking southeast in the northwest flow. This third shortwave is the one thats most concerning as very short term guidance showing more widespread thunderstorm activity developing towards 00Z this afternoon. Latest SPC Mesoanalysis showing pretty unstable conditions late afternoon with surface based CAPE around 3000-3500J/KG. Effective bulk shear increases to 65kts by 00Z with 250mb jet finger of 65-70kts tracking in with the upper shortwave. 0-1km Helicity really ramps up from Douglas down to Sidney, on the order of 150 to 230 m2/s2. So does look like tornadoes are a good bet with the storms that form off to our east. Sig TOR parameter at 21Z at 1 from Douglas down to Cheyenne, indicating any tornado that does develop could be quite strong. Saturday looks like another active day as surface frontal boundary will still be along the Laramie Range and another upper shortwave tracks from northwest to southeast. Shear may be even better Saturday as upper jet increases to 80kts. .LONG TERM...(Saturday night through Friday) Issued at 425 AM MDT Fri Jul 27 2018 The active thunderstorm pattern will continue through Sunday with more daily afternoon risks for strong to severe storms, due to strong shear and deep moisture for this time of year. Meanwhile, the upper level ridge expected to build over the area during the middle of next week, which will help dry us out a bit. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 514 PM MDT Fri Jul 27 2018 Weather still active this evening with scattered showers and thunderstorms through mid evening. Favorable southeast winds tonight likely to bring IFR conditions back to KSNY and KAIA after 09Z. Another busy day Saturday afternoon as thunderstorms begin to develop. && .FIRE WEATHER... Issued at 217 PM MDT Fri Jul 27 2018 Minimal fire weather concerns expected through Sunday before drying begins next week. Wetting rains fairly widespread, especially along and east of the Laramie Range. Afternoon humidity well above critical levels with good to excellent humidity recoveries through Sunday. Start to dry Monday with western FWZs experiencing near critical afternoon humidity from Monday on into the week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...GCC AVIATION...GCC FIRE WEATHER...GCC
Hazardous weather outlook, Jul 27, 4:58 AM MDT, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 458 AM MDT Fri Jul 27 2018 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 281100- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- South Laramie Range Foothills-Central Laramie County- East Laramie County- 458 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT More strong to severe thunderstorms are expected today with the best chance of severe storms mainly along and east of the I-25 corridor. The main threats will be large hail, damaging winds, and perhaps a couple of tornadoes. These storms will generally move southeast at 30 to 35 mph. The storms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The active pattern will continue with more scattered strong to severe thunderstorms anticipated Saturday and Sunday. .Spotter information statement...Skywarn spotter activation can be expected this afternoon and evening. WYZ103>106-109>116-281100- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 458 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A few strong thunderstorms will be possible this afternoon and early this evening with the main threats being small hail and gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered thunderstorms will continue Saturday and Sunday with more chances of strong thunderstorms. The main threats will be small hail and gusty winds. .Spotter information statement...Skywarn spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 27, 3:38 PM MDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Cheyenne WY 338 PM MDT FRI JUL 27 2018 WYZ105-106-110-114-115-272230- Shirley Basin WY- Central Laramie Range and Southwest Platte County WY- North Snowy Range Foothills WY-Laramie Valley WY-Snowy Range WY- 338 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CARBON AND CENTRAL ALBANY COUNTIES UNTIL 430 PM MDT... At 338 PM MDT, Doppler radar was tracking a strong thunderstorm near Medicine Bow, or 47 miles northwest of Laramie, moving southeast at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Medicine Bow, Rock River and Bosler. This includes Interstate 80 in Wyoming between mile markers 273 and 294. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Tornado Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4180 10638 4196 10624 4179 10537 4134 10599 TIME...MOT...LOC 2138Z 311DEG 31KT 4181 10622 Hammer
Special weather statement, Jul 27, 3:44 PM MDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Cheyenne WY 344 PM MDT FRI JUL 27 2018 WYZ103-106-107-272230- East Platte County WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 344 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND SOUTHERN PLATTE COUNTIES UNTIL 430 PM MDT... At 344 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Garrett, or 24 miles west of Wheatland, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wheatland, Bordeaux, Westview Circle, Y-O Ranch and Slater. This includes Interstate 25 in Wyoming between mile markers 67 and 78. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4204 10557 4216 10543 4198 10474 4166 10529 TIME...MOT...LOC 2144Z 303DEG 23KT 4206 10544 Hammer
Special weather statement, Jul 27, 4:14 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Cheyenne WY 414 PM MDT FRI JUL 27 2018 WYZ106-110-115>117-272300- South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- North Snowy Range Foothills WY-South Laramie Range Foothills WY- Laramie Valley WY- 414 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND NORTHWESTERN LARAMIE COUNTIES UNTIL 500 PM MDT... At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near Bosler, or 24 miles north of Laramie, moving southeast at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Granite Springs Reservoir, North Crow Campground, Iron Mountain, Bosler, Baldy Peak, Granite Springs Campground, Horse Creek and Yellow Pine Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4160 10596 4181 10581 4155 10494 4115 10525 TIME...MOT...LOC 2214Z 298DEG 39KT 4164 10574 Hammer
Special weather statement, Jul 27, 4:26 PM MDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Cheyenne WY 426 PM MDT FRI JUL 27 2018 WYZ106>108-117-118-272315- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Goshen County WY-Central Laramie County WY- South Laramie Range Foothills WY- 426 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH CENTRAL LARAMIE AND SOUTHERN PLATTE COUNTIES UNTIL 515 PM MDT... At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Bordeaux, or 13 miles south of Wheatland, moving southeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chugwater, Bordeaux and Slater. This includes Interstate 25 in Wyoming between mile markers 36 and 72. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4146 10487 4186 10523 4200 10505 4173 10441 TIME...MOT...LOC 2226Z 307DEG 29KT 4186 10505 Hammer
Special weather statement, Jul 27, 4:30 PM MDT, 59 minutes before
Special Weather Statement National Weather Service Cheyenne WY 430 PM MDT FRI JUL 27 2018 WYZ101-103-272315- Converse County Lower Elevations WY-North Laramie Range WY- 430 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CONVERSE COUNTY UNTIL 515 PM MDT... At 430 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles north of Rolling Hills, or 31 miles northeast of Casper, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Glenrock, Rolling Hills, Rolling Hills Estates and Deer Creek. This includes Interstate 25 in Wyoming between mile markers 154 and 165. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM MDT for east central Wyoming. LAT...LON 4312 10603 4323 10584 4297 10530 4272 10582 TIME...MOT...LOC 2230Z 309DEG 22KT 4313 10586 Hammer
Special weather statement, Jul 27, 5:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
529 PM MDT FRI JUL 27 2018
WYZ101-103-105-280015-
Shirley Basin WY-Converse County Lower Elevations WY-
North Laramie Range WY-
529 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY AND
SOUTHWESTERN CONVERSE COUNTIES UNTIL 615 PM MDT...
At 528 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Edness K Wilkins State Park, or 15 miles southeast
of Casper, moving southeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Campbell Creek Campground, Little Medicine School and Boxelder.
This includes Interstate 25 in Wyoming between mile markers 167 and
174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 900 PM MDT for southeastern
and east central Wyoming.
LAT...LON 4255 10607 4294 10606 4280 10584 4241 10567
4227 10607
TIME...MOT...LOC 2328Z 317DEG 43KT 4270 10609
TrudelThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:05 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 25 min |
| Jul 26, 6:14 PM MDT | Flash Flood Warning | CYS | Laramie | 76 min |
| Jul 26, 6:24 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 51 min |
| Jul 26, 6:34 PM MDT | Special Weather Statement | CYS | Converse | 41 min |
| Jul 26, 8:45 PM MDT | Special Weather Statement | CYS | Carbon | 45 min |
| Jul 26, 8:49 PM MDT | Special Weather Statement | CYS | Converse | 41 min |
| Jul 27, 10:21 AM MDT | Special Weather Statement | CYS | Goshen | 39 min |
| Jul 27, 10:46 AM MDT | Severe Thunderstorm Warning | CYS | Goshen | 44 min |
| Jul 27, 2:24 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 51 min |
| Jul 27, 2:52 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| Jul 27, 2:58 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 24 min |
| Jul 27, 3:38 PM MDT | Special Weather Statement | CYS | Albany | 52 min |
| Jul 27, 3:44 PM MDT | Special Weather Statement | CYS | Platte | 46 min |
| Jul 27, 4:14 PM MDT | Special Weather Statement | CYS | Albany | 46 min |
| Jul 27, 4:26 PM MDT | Special Weather Statement | CYS | Platte | 49 min |
| Jul 27, 4:30 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| Jul 27, 4:57 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 33 min |
| Jul 27, 5:21 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 39 min |
| Jul 27, 5:29 PM MDT | Special Weather Statement | CYS | Converse | 46 min |
| Jul 27, 5:43 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 32 min |
| Jul 26, 6:36 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 39 min |
| Jul 26, 7:16 PM MDT | Special Weather Statement | CYS | Banner, Morrill, Scotts Bluff | 44 min |
| Jul 27, 9:15 AM MDT | Special Weather Statement | CYS | Banner, Cheyenne | 45 min |
| Jul 27, 9:42 AM MDT | Severe Thunderstorm Warning | CYS | Banner, Cheyenne, Kimball, Morrill | 33 min |
| Jul 27, 11:18 AM MDT | Special Weather Statement | CYS | Scotts Bluff | 27 min |
| Jul 27, 12:10 PM MDT | Special Weather Statement | CYS | Cheyenne | 50 min |
| Jul 27, 12:17 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 32 min |
| Jul 27, 1:08 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 25 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.